Alert archive / Ohio / River Flood Warnings in 2017
River Flood Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at Jan 13, 2017, 2:35 PM EST for Defiance County, Henry County, Ohio. It took effect at Jan 13, 2017, 7:00 PM EST. It was in force for 51 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2017, 2:35 PM EST (19:35 UTC)
- In effect from
- Jan 13, 2017, 7:00 PM EST
- Expired
- Jan 15, 2017, 10:00 PM EST
- In force
- 51 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Defiance County, OH, Henry County, OH
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maumee River near Defiance (DEFO1).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
834 WGUS43 KIWX 131935 FLWIWX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 235 PM EST FRI JAN 13 2017 ...The National Weather Service in Northern Indiana has issued a Flood Warning for the following rivers... Maumee River near Defiance affecting Defiance AND Henry COUNTIES .Recent heavy rainfall has caused the Maumee River near Defiance to rise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never drive vehicles through flooded areas. The water may be too deep to allow safe passage. Never allow children to play in or near flood waters. Stay tuned to NOAA Weather Radio or local media for further statements and updated forecasts. Detailed river forecasts and more information can be found on the internet at www.weather.gov/iwx under Rivers and Lakes. All times are in Eastern Time. This statement will be updated in about 24 hours or sooner if necessary. && OHC039-069-141935- /O.NEW.KIWX.FL.W.0004.170114T0000Z-170116T0300Z/ /DEFO1.1.ER.170114T0000Z.170114T1200Z.170115T0300Z.NO/ 235 PM EST FRI JAN 13 2017 The National Weather Service in Northern Indiana has issued a * Flood Warning for The Maumee River near Defiance * FROM THIS EVENING TO SUNDAY EVENING. * At 2 PM Friday the stage was 9.9 feet and rising. * Minor flooding is forecast. * Flood stage is 10.0 feet. * Forecast...The river will rise above flood stage Friday evening and crest near 10.3 feet around 7 AM Saturday January 14 and fall below flood stage around 10 PM Saturday January 14. * At 10.0 feet...Flooding occurs in Kingsbury and Pontiac Parks. * This crest compares to a previous crest of 10.2 feet which occurred on Apr 7 2009. && LAT...LON 4121 8465 4127 8467 4131 8431 4128 8431 $$
1 follow-up statement
265 WGUS83 KIWX 140134 FLSIWX FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 834 PM EST FRI JAN 13 2017 ...The Flood Warning is cancelled for the following rivers... Maumee River near Defiance affecting Defiance AND Henry COUNTIES This will be the last statement for this high water event. OHC039-069-140204- /O.CAN.KIWX.FL.W.0004.000000T0000Z-170116T0300Z/ /DEFO1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 834 PM EST FRI JAN 13 2017 The Flood Warning is cancelled for The Maumee River near Defiance * At 8 PM Friday the stage was 9.8 feet * Flood stage is 10.0 feet. * Forecast...The river crested below flood stage at 9.9 feet Friday afternoon. The river will continue falling. && LAT...LON 4121 8465 4127 8467 4131 8431 4128 8431 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 13, 12:25 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 13, 12:25 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1225 PM EST Fri Jan 13 2017
.SYNOPSIS...
Issued at 346 AM EST Fri Jan 13 2017
A Quiet day is in store, with mainly increasing clouds and highs
in the upper 20's and 30's. There is potential tonight and
Saturday morning for a wintry mix of snow, sleet, and freezing
rain-mainly south of US 30. Light icing is possible in these
areas. After a break in precipitation Saturday afternoon into
Sunday, another system will bring additional chances for wintry
precipitation-including freezing rain-Sunday night into Monday
morning across the forecast area. Light icing will be possible
again. Monday afternoon into Wednesday expect rain. Flooding will
be possible throughout the forecast period due to increased
runoff.
&&
.UPDATE...
Issued at 1207 PM EST Fri Jan 13 2017
No major changes to the forecast for this afternoon with just some
increasing mid and high clouds. Stratocu was able to move inland a
good distance across northwest Indiana and extreme southwest lower
Michigan this morning, but increasingly more veered easterly flow
has taken bulk of low clouds back out over Lake Michigan. Previous
high temperatures still remain on track and no changes made.
&&
.SHORT TERM...(Today and Tonight)
Issued at 346 AM EST Fri Jan 13 2017
A quiet start to the short term forecast before things get
complicated for late tonight into the long term. With zonal flow
aloft and sfc high pressure expanding into the CWA we'll see
partly to mostly cloudy skies today and this evening. Temps will
be around normal for January, with highs in the upper 20's north
of I 80/90 and in the low 30's south. As the 1045 mb sfc high
pressure shifts over Michigan, we'll see winds lighten and become
more easterly. Tonight, low temperatures will bottom out in the
20's...with a few spots in the north possibly dropping into the
upper teens.
Unfortunately for us, models are largely still in disagreement about
what the precipitation situation will be across our southern
counties late tonight into Saturday morning. The GFS/ECMWF/GEM keep
the precipitation largely south of our CWA through 12Z...a shift
from the previous runs. The 00z NAM is the furthest north...and it
grazes the southern tier of counties with less than 0.1" QPF between
9-15Z tonight/Sat AM. At this time, the surface temps will be below
freezing, but warm air will be arriving aloft. Per the NAM-Max Tw
between 9z-15z looks to be about 2-4C in the far south counties, and
0-1C up to about US 30. The GFS/ECMWF have the Tw around 0-2C in
the far southern CWA. Road temperatures still look to be in the
upper 20s and 30s.
Given the low confidence in precipitation occurring and the
precip type...kept the slight chance/chance pops as snow
transitioning to sleet/freezing rain in the southern half of the
CWA for now. I did lower the pops slightly given the recent
southward trend. If this pans out or models shift further
south...we will most likely not need a freezing rain advisory for
the counties along our CWA border. Per coordination with LOT/ILN
will hold off for now on any headlines, as confidence is still
too low. Still, roads Saturday AM will be icy if freezing rain
occurs...especially south of US 30.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 346 AM EST Fri Jan 13 2017
Saturday afternoon confidence decreases in the amount of
precipitation, how far north it progresses, and the type. Kept
lower chance/slight chance pops in until early Saturday afternoon,
then decreased them gradually. Kept things south of US 30, as all
guidance pretty much aligns on this. Saturday evening into early
Sunday afternoon we see another break in the precipitation as high
pressure to our north expands eastward...shunting the main frontal
boundary to our south. As that high reaches the lower Great Lakes
late Sunday afternoon into Monday, we start to see the impacts of
the next system.
Sunday night into Monday morning will be the time period of focus as
far as impacts go...with another chance for freezing rain. The
500mb cut off low over the desert southwest lifts northeastward
into the central plains. In response, the sfc stationary front
draped across southern IN begins to lift northward into our far
southern CWA as a warm front. During this time, we see a steady
isentropic ascent on the 295K surface, with cool easterly flow at
the surface. By 00z Tuesday, the warm front lifts northward all
the way into central Michigan.
Overall we'll see precipitation chances increase from southwest
to northeast across the CWA from Sunday afternoon through Monday
afternoon. Taking a peek at forecast soundings...we start out as
light snow...then transition to a mix of sleet/freezing rain. By
18Z Mon the entire forecast area looks to be rain. Before 18z...we
will probably see light ice accumulations but at this point it
looks to be less than 0.05" for most areas. We could also see up
to 0.1" of snow. Confidence is still lower for this forecast
period given slight model differences...so keep an eye out for
updates as we draw closer.
Monday afternoon into Tuesday we are still under increased
isentropic ascent ahead of the surface low over IA/IL and the
associated upper level low...and then we see the cold front whip
through as the low lifts north northeastward. Kept consensus pops
given that there are still some disagreements in regards to how the
model handles the upper level low (or trough per the GFS).
However...it looks like the rain chances are high regardless of
which solution wins out. High temps by Tuesday may reach the mid-
upper 60's across the far south...and near 50 north.
Wednesday we see a decrease in the rain chances as weak ridging
builds in aloft...and then a return Thu-Fri as another system lifts
into the area. The interesting thing again is the high
temperatures...which could reach into the 50s and low 60s again by
Friday. Bumped up highs for these days because the ECMWF/GFS seem to
be in good agreement...in coord. with LOT and other neighbors. There
is also ensemble support for mild conditions...with potential for
record warmth.
As mentioned in previous discussions and the previous ESF
issuance...with the decent amount of rain expected this week and
frozen ground expect rises on area rivers due to increased runoff.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1207 PM EST Fri Jan 13 2017
Sfc winds will continue to veer this afternoon as a broad 1045 mb
high drifts across the Great Lakes. Earlier MVFR stratocu that
affected KSBN this morning has retreated back out over the lake
and low level flow and veered more easterly. Low level winds will
veer more southwesterly by this evening allowing for onset of a
period of warm/moist advection over frontal boundary stalled to
the south. Isentropic upglide appears to be maximize in the 06Z-
12Z timeframe, although relatively strong low level moisture
gradient remaining across northern Indiana may keep bulk of
measurable precip/freezing rain potential south of KFWA. Thus,
will keep TAFS dry for this forecast cycle. Did trend KFWA to MVFR
cigs toward the end of the period, with KSBN expected to remain
VFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EST this afternoon for LMZ043-
046.
&&
UPDATE...Marsili
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 13, 4:13 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 413 AM EST FRI JAN 13 2017 INZ003>009-MIZ077>081-OHZ001-002-004-005-140915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- DEFIANCE-HENRY- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...MONTPELIER...EDGERTON...WAUSEON... ARCHBOLD...SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE... NAPOLEON...DESHLER...LIBERTY CENTER 413 AM EST FRI JAN 13 2017 /313 AM CST FRI JAN 13 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST MICHIGAN AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN IS POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING ACROSS ALL OF THE FORECAST AREA. SOME ICE ACCUMULATION IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... REPORTS OF PRECIPITATION TYPE WOULD BE GREATLY APPRECIATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-140915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 413 AM EST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE TUESDAY AFTERNOON INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ012>018-020-022>027-032>034-OHZ015-016-024-025-140915- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE- CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...BASS LAKE... WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER... ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE... COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...NEW HAVEN... MONTICELLO...MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU... GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON... ROANOKE...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY... UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK... PAULDING...ANTWERP...PAYNE...OTTAWA...LEIPSIC...COLUMBUS GROVE... CONTINENTAL...PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE 413 AM EST FRI JAN 13 2017 /313 AM CST FRI JAN 13 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN IS POSSIBLE TONIGHT INTO SATURDAY MORNING...MAINLY SOUTH OF US 30. LIGHT ICE ACCUMULATION IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN IS POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY MORNING ACROSS ALL OF THE FORECAST AREA. LIGHT ICE ACCUMULATION IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... REPORTS OF PRECIPITATION TYPE WOULD BE GREATLY APPRECIATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Nearby
River Flood Warnings in Ohio, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.